Amitriptyline and perphenazine overdose
DefinitionAmitriptyline and perphenazine is a combination drug that is sometimes prescribed for patients with depression, agitation, or anxiety.Amitriptyline and perphenazine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.See also: Amitriptyline overdose
Alternative NamesEtrafon overdose; Triavil overdose; Triptazine overdose
Poisonous IngredientAmitriptyline and perphenazine
Where FoundEtrafonPMS-LevazineTriavilTriptazineNote: This list may not be all-inclusive.
SymptomsAirways and lungsBreathing - slowed and laboredBladder and kidneysUrinary hesitancyInability to completely empty the bladderEyes, ears, nose, throat, and mouthBlurred visionDry mouthEnlarged pupilsNasal congestionUnpleasant tasteHeart and bloodIrregular heartbeatHeartbeat - rapidLow blood pressure (severe)ShockMuscles and jointsMuscle rigidityMuscle spasmsStiff muscles in neck, face, or backNervous systemAgitationComaConvulsionsDisorientationDrowsinessFeverHypothermia (body temperature is lower than normal)RestlessnessSeizuresStupor (lack of alertness)Uncoordinated movementTremorWeaknessReproductive systemChange in menstrual patternsSkinItchy skinRashStomach and intestines
ConstipationLoss of appetiteNauseaVomiting
Before Calling EmergencyDetermine the following information:Patient's age, weight, and conditionName of the product (ingredients and strengths, if known)Time it was swallowedAmount swallowedIf the medication was prescribed for the patient
Poison Control, or a local emergency numberThe National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.See: Poison control center - emergency number
What to expect at the emergency roomThe health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.The patient may receive:Activated charcoalMedicine (sodium bicarbonate) to reverse the effects of the overdoseBreathing support, including a breathing tubeFluids through a vein (by IV)LaxativeTube from the mouth into the stomach to empty the stomach (gastric lavage)
Expectations (prognosis)This can be an extremely serious overdose. Death is possible. How well a patient does depends on how much of the drug was swallowed and how quickly medical treatment was received. The faster a patient receives medical help, the better the chance for recovery.Survival past 2 weeks is usually a good sign.
ReferencesBrush DE, Aaron CK. Tricyclic and other cyclic antidepressants. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 27.